Watch out for the wet patches!

Watch out for the wet patches!

It is called tinea pedis or athlete’s foot when it affects the feet.

Cause: It is a fungal infection and settles between the inter-digital spaces on the feet. It is caused by the fungus — trichophyton rubrum. This fungus is a dermatophyte, which means that it can invade the superficial layers of the skin with the help of enzymes (keratinases) and reside there.

Symptoms: The most common symptoms include itchy,  scaly lesions in the feet which turn into ulcers if left untreated. There is also a painful fissure that can erupt, between the toes. Unlike other ringworm infections which rarely cause pain, tinea pedis can cause significant pain due to ulceration and fissuring.

Different presentations: Tinea pedis can be  present in four varieties in the human body.

*Interdigital type; where there is redness, fissures and scaling between the toes.
*Chronic hyperkeratotic type; where there is diffused thickening and redness of the skin with minimal scaling.
*Inflammatory type; where there are painful itchy fluid-filled lesions.
*Ulcerative type; with ulcers and erosions in the web spaces, often with associated secondary bacterial infection.

When you come across such lesions which are very common during a wet climate, it is wise to consult  a doctor and take measures to keep the feet clean and free of germs. In the meantime, rule out other conditions that mimic this disease, rather than resorting to use over-the-counter medication, that are easily available. A condition such as tinea pedis requires timely attention and care.

Do’s:

*Maintain good foot hygiene
*Keep feet dry
*Wash your feet clean once you are back home from the rain
*Swimmers make sure that the pool you use is hygienic
*Consult your doctor before using a medication

Dont’s:

*Avoid walking barefoot in muddy water
*Avoid occlusive footwear like shoes which favour moisture
*Avoid sharing towels and footwear with others.

Ointments containing anti-fungal drugs like Clotrimazole, Terbinafine are commonly used, but if the infection has spread over a large area, oral antibiotics may be used. A common cause for the disease to reappear is if the patient discontinues treatment when the symptoms decrease. Have patience. Use the medicine for a week after all the lesions disappear so that you get rid of the disease completely.

DH Newsletter Privacy Policy Get top news in your inbox daily
GET IT
Comments (+)